Morning Report

Morning Report: Toxic Bradycardia

Resident Presenter: James Sacca (student)

Topic: Toxic bradycardia

Summary

52 year old man with HTN, anxiety, depression, and sleep apnea presenting to the ED in toxic bradycardia following an intentional overdose of Cardizem and Xanax. He was intubated, started on fluids, dopamine, and atropine with good response so bowel irrigation was initiated. He was transferred to the MICU for further management. Management of toxic bradycardia caused by beta blocker or calcium channel blocker overdose is controversial with growing support for high dose insulin (HDI) as first line therapy in a hemodynamically stable patient.

Learning Points:

  • Toxic bradycardia most commonly caused by BB, CCB, and digoxin
  • If unstable, follow ACLS protocols
  • If stable, tx algorithm is controversial but evidence now favors use of HDI for both BB and CCB. BB tx alternative is glucagon whereas CCB tx alternative is calcium salts and lipid emulsion therapy

EBM Article:

  • Engebretsen et al. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clinical Toxicology. 2011
  • St-Onge et al. Treatment for calcium channel blocker poisoning: a systematic review. Clinical Toxicology. 2014
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s